Could Acetaminophen Worsen Asthma Symptoms?
PITTSBURGH (KDKA) — A new report says acetaminophen may worsen asthma symptoms in both adults and children.
The study published today in the journal “Pediatrics” basically says, acetaminophen, the active ingredient in Tylenol, can spark new cases of asthma and make existing cases worse.
“It’s not really showing us a cause and effect relationship,” Dr. Deborah Gentile, an asthma specialist at Allegheny General Hospital, said. “At this point, it’s just an association.”
She cautions that the studies don’t absolutely prove that acetaminophen is the direct cause of asthma or that the drug makes asthma worse.
“Something to be aware of and something to make decisions using that information, but we don’t have any clear cut info right now to say acetaminophen does cause asthma attacks,” Dr. Gentile added.
One part of the study looked at more than half a million children. It found a 60 percent increase in asthma in young children who took acetaminophen over the course of at least a year.
“We don’t have all the answers yet, but if possible you can use a different product than acetaminophen you could certainly use ibuprofen in many of the children and just make your decision based on the information you have,” Dr. Gentile said.
Dr. Gentile emphasizes that there is no need to overreact to this study, but to be cautious of acetaminophen and any other medication regardless of whether it is sold over the counter.
If you have any questions, you should always talk with your doctor first.